MAUDE Adverse Event Report: ZIMMER GMBH BIOLX OPT HD/ADPT 12/14 40+3.5; PROSTHESIS, HIP

ZIMMER GMBH BIOLX OPT HD/ADPT 12/14 40+3.5; PROSTHESIS, HIP
Model Number N/A
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 07/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Due to fact that this is a legal claim, our legal department has been provided with the available facts from the customer.Zimmer (b)(4) legal department is well trained and passes all information concerning the case to our complaint handling department.As soon as supplemental information becomes available an updated report will be submitted.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.Surgical reports were provided and will be reviewed within investigation.As no lot number was provided, the device history records could not be reviewed.An e-mail requesting the following additional information was sent on march 2, 2018 to the responsible person who initiated this complaint: any device identification(s) and control number(s) used (ref; lot); surgical reports, other reports (stickers), all available x-rays during time in- vivo with printed date, all available intraoperative pictures.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
A patient is pursuing a product liability claim.It was reported that the patient had biolox delta head implanted and developed infection one month post implantation for which he underwent revision surgery where all the products were removed.
 
Additional Manufacturer Narrative
Dhr review: the dhr check could not be performed as the lot number was not available.Trend analysis: no trend analysis could be performed as no item number(s) is/are available.Event description: -it was reported that a patient underwent a revision surgery in (b)(6) 2016 due to pain and possible trunniosis (revision surgery is captured in case (b)(4), all devices from warsaw design).In this surgery a biolox head was implanted, all the other devices were left in situ.- around 2,5 weeks post op, patient experienced pain and swelling in the area and also cultures taken intra-operative were grown for staph epidermis, patient was treated with antibiotics for 6 weeks.(case:(b)(4) for devices from zimmer inc., warsaw) - it was also reported that patient experienced 3 dislocations and underwent for each one a closed reduction and was finally revised on (b)(6), 2017 (biolox head left in situ) (case: (b)(4) for the devices with zimmer inc., warsaw desing;).- around 1 month later ((b)(6), 2017) patient had to undergo for a revision surgery again due to infection; during the surgery all devices were explanted.(case at hand and for device from zimmer inc., case (b)(4)) review of received data: medical records from (b)(6) 2017 indicate patient was found with infected prosthetic hip, surgeon suggested for 2 stage revision.Records from (b)(6) 2017 indicates patient underwent 2 stage revision all implant were removed.Medical records from (b)(6) 2017 indicates patient was found with cultures no growth at 21 hours very rare (3 colonies) staphylococcus epidermidis and few staphylococcus epidermidis and coagulase negative at 48 hrs.Medical records from (b)(6) 2017 indicates left femoral head , stem , cup and liner were sent for pathology for microscopic examination.Device analysis: no product was returned to zimmer biomet for in-depth analysis.Review of product documentation: no product documentation was reviewed for investigation.Root cause analysis: root cause determination using sap rmw: - non-sterile device is implanted due to sterilization process failure not possible -> a systematic issue with the sterilization process would have been detected as part of the issue evaluation assessment.Therefore, this cause can be excluded.- non-sterile device is implanted due to contaminated device due to packaging failure not possible -> a systematic issue with the packaging design would have been detected as part of the issue evaluation assessment.Therefore, this cause can be excluded.- non-sterile device is implanted due to surgeon resterilizes head not possible -> no information received, that the surgeon resterialized the device.Therefore, this cause can be excluded.- non-sterile device is implanted, cross contamination due to explanted ceramic head is reused with the same or new femoral stem not possible -> no information received, that a single use device was reused.Therefore, this cause can be excluded.- non-sterile device is implanted due to packaging is damaged due to inadequate handling during transportation, storage => possible, the handling and storage of the component is outside of zimmer biomet control.Therefore, this cause cannot be excluded.- non-sterile device is implanted, cross contamination due to inappropriate information on packaging label or not legible packaging label leads to incorrect use of implant (e.G.Use of expired product, resterilization of head) not possible -> a systematic issue with the inadequate labelling would have been detected as part of the issue evaluation assessment.Therefore, this cause can be excluded.Conclusion: the patient had a biolox delta head implanted on (b)(6), 2016 in a revision surgery which was performed due to pain and possible trunniosis and developed infection 2,5 weeks post implantation treated for 6 weeks with antibiotics.Patient experienced 3 dislocations and finally underwent therefore for a revision surgery on (b)(6), 2017.However, biolox head was left in situ.One month later on (b)(6), 2017, patient was revised again to explant all the devices due to infection.The head was implanted for around 9 months.Single-use, sterilized devices manufactured or distributed by zimmer are sterilized in accordance with fda regulations and iso standards to a sterility assurance level of 1.0 x 10-6 or better.Therefore, it is highly unlikely that the specified device caused or contributed to any patient infection.However, the appropriate ifu for endoprosthesis states that ¿early or late infections¿ are ¿possible consequences of an implant¿ and should be considered when implanting zimmer biomet devices.A definitive root cause cannot be determined with the information provided.The need for corrective measures is not indicated and zimmer (b)(4) considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Additional Manufacturer Narrative
(b)(4): this follow-up report is being submitted to relay additional information.The following sections were updated: b4, d1, d2, d2b, d4, d6a, d8, d9, e1, e2, e3, g2, g3, g4, g6, h2, h3, h6, h11.During the investigation process a review of the sterile certifications were reviewed and found to be conforming with no applicable deviations.Devices were verified to have gone through acceptable sterilization process following iso/aami/astm & eu published guidelines.There are multiple factors that may contribute to an infection that are outside the control of zimmer biomet, such as external factors, i.E.Hospital/surgical environment, provider related risk factors, and/or patient comorbidities/risk factors.As there are no indications of a product or process issues identified affecting implant safety or effectiveness, implanted products are not identified as the source or contributing to the reported infection.The ceramic head and taper adapter sleeve were returned for review against the complaint for unspecified infection.Visual review of the returned devices confirm taper adapter sleeve was returned seated in the ceramic head.Ceramic head shows scratches from use with discoloration around the diameter of the ceramic taper hole where the adapter sleeve is seated.The taper adapter sleeve has wear on the taper walls from use.No other damage was noted.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
BIOLX OPT HD/ADPT 12/14 40+3.5
Common Device Name
PROSTHESIS, HIP
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur
Manufacturer (Section G)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key7309238
Report Number0009613350-2018-00315
Device Sequence Number13765564
Product Code LZO
UDI-Device Identifier00889024430570
UDI-Public(01)00889024430570(17)250731(10)2823292
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K200112
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date07/31/2025
Device Model NumberN/A
Device Catalogue Number00877704003
Device Lot Number2823292
Other Device ID NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/02/2018
Supplement Date Received by Manufacturer09/09/2018
02/05/2025
Initial Report FDA Received Date03/02/2018
Supplement Report FDA Received Date09/10/2018
02/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/25/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient SexMale